Asthma at 60? Yes, it’s possible
DEAR DR. ROACH: I am a fit and healthy 60-year-old male. Recently I was troubled by a series of escalating symptoms: I occasionally got a bit of hoarseness, then I seemed to lose some capacity in my lungs. When breathing hard, it seemed I could bring air into only the top of my lungs, not take a deep breath. I then began wheezing when exerting myself, and my throat and chest began to feel mild pressure, like someone was gently pushing on them. My energy was low.
The wheezing and hoarseness continued, and I went to my doctor. He ordered an X-ray of my chest and sinus, which were normal. We agreed that I would try a bronchodilator (Salbutamol). One puff after a slightly wheezing walk uphill gave me immediate relief. I felt like my old self again, and my voice returned to normal.
But the symptoms came back the next day. I used another puff, which opened my airways enough that I had a great bike ride home. Despite the success of the Salbutamol, I would like to get to the source of the breathing difficulties, not just treat the symptoms. I have an appointment with a specialist for lung function tests. Do you have any suggestions or advice? -J.U.
ANSWER: It sounds very much like you have asthma. Many people are under the mistaken impression that asthma comes on only during childhood or adolescence, but it is just as likely to do so in a person’s 60s. As far as understanding the underlying cause, that is beyond medical science right now.
However, we do know a lot about the underlying inflammation that is associated with asthma. What I can say is that after the diagnosis is confirmed, probably by the lung function tests showing airway obstruction that is reversible with treatment, you may need an anti-inflammatory, such as an inhaled steroid. This is appropriate therapy for most people with asthma that is more than intermittent and mild.
The booklet on asthma and its control explains this illness in detail. Readers can obtain a copy by writing: Dr. Roach , Book No. 602, 628 Virginia Dr., Orlando, FL 32803 Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I am a 75-year-old male with high blood pressure. My high blood pressure is controlled (130 to 140/75), but I would like to include thiazide in my treatment. I have a history of a Stevens-Johnson reaction to sulfa antibiotics. My reaction was never formally diagnosed, but the mucosal peeling was strongly suggestive. I have asked several doctors if there is a skin test to rule out an allergy to sulfa, to no avail. Is there a skin test available to diagnose an allergy to sulfa, and is it safe to take a thiazide diuretic in face of a sulfa allergy? -- C.O.
ANSWER: Stevens-Johnson syndrome is a severe skin reaction to medication or infection. The reaction includes blistering of the skin, and, as you state, it usually involves the mouth and eyes. In the most severe cases, much or all of the skin peels and sheds, and the person is in grave danger of death from infection, fluid loss and organ failure. You should never take any sulfa antibiotic again or a closely related drug, such as sulfasalazine or sulfacetamide.
There is no reliable skin test for this reaction.
Thiazide and loop diuretics (such as furosemide) chemically are somewhat related to sulfa antibiotics. However, the likelihood of you developing a reaction is extremely small. I could find only four cases in the world’s literature, and it’s not clear that there is true cross-reactivity.
Nonetheless, because there are many other choices, my experience is that most physicians would be unwilling to give you a thiazide diuretic. Why take the chance, even if the chance is very small? There are other diuretics available that are not related to sulfa at all.